Kansas, 2016

Flash Flooding and Hail in Kansas, May 26, 2016

May 26, 2016 · NWS EAX · 37 events in 5 counties and zones

A significant severe weather event occurred during the afternoon and evening of May 26, when several severe storms, including a few supercells moved into far eastern Kansas. Large hail and strong winds were the extent of the severe weather.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
37

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EAX wrote it up.

A significant severe weather event occurred during the afternoon and evening of May 26, when several severe storms, including a few supercells moved into far eastern Kansas. Large hail and strong winds were the extent of the severe weather.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before the first event at May 26, 5:17 AM CST, 3 hours 20 minutes earlier.

Area forecast discussion, May 26, 5:17 AM CST, 3 hours 20 minutes before
Area Forecast Discussion
National Weather Service Kansas City/Pleasant Hill MO
617 AM CDT THU MAY 26 2016

.Discussion...
Issued at 349 AM CDT THU MAY 26 2016

Tricky forecast over the next 36-48 hours as a shortwave trough
ejects out of the desert Southwest and pushes surface low pressure
from the lee side of the Rockies out into western KS. The primary
focus for convective initiation later today, at least from a
synoptic perspective, will be the dryline stretching from west
central KS through the TX panhandle, and the warm front extending
northeastward from southwest KS through the central Plains. However,
there are many caveats to this synoptic perspective as overnight
convection sets up several possible outflow boundaries in and around
the CWA, and any additional convection that develops and moves
into the region early this morning could also have an impact on
today's storms. High-resolution models are definitely struggling to
resolve the severe potential, with the HRRR developing a cell on the
edge of the LLJ near sunrise in south central NE, expanding the storm
with time, and using its outflow to effectively push the warm front
into our CWA from its forecast afternoon position in southeast NE
through central IA, which then serves as a focus for what can only be
described as convective explosion by mid-afternoon. While that
scenario seems a bit unlikely, the warm front is currently fairly far
south across central KS, and if it does not lift north with time as
is currently forecast, that could result in another scenario with a
result similar to the HRRR forecast. What is known is that plentiful
CAPE and adequate deep-layer shear will be available this afternoon,
setting the stage for severe potential whenever storms do develop or
arrive in the CWA. Based on the large-scale perspective the highest
chances for strong to severe storms should be late this evening into
the night, but with that much instability and a possibility of some
convergence from lingering outflow boundaries, and an unknown
progression of the synoptic warm front, a few storms are at least
possible from late morning onward.

Friday's severe potential will be highly dependent on how much
convection is ongoing Friday morning, and whether or not any
clearing occurs during the afternoon. Shear is actually its highest
over our CWA on Friday evening as the upper trough shifts eastward,
however instability may be more limited and showers and storms may
be ongoing through much of the day with strong upper-level support
for convection melding into the period when isentropic lift/LLJ
support tends to diurnally wane; thus, it may not be possible to
develop robust updrafts later in the day. Storms are still expected
to develop out to our west along the dryline where instability will
be higher, so if we can clear out long enough to build a bit more
supportive lapse rates, these storms could still be strong to severe
when/if they arrive in the CWA later Friday evening or Friday night.

Storm chances decrease for the weekend, and while PoPs are non-zero
due to available moisture, continued southerly flow, and at least
some instability, the overall forcing will decrease late Friday
night and especially Saturday and Sunday as the upper trough departs
and the dryline retreats back to the west, becoming more diffuse and
likely not sparking daily strong/severe convection is it has been
over the last several days. High temperatures will gradually warm
from the upper 70s on Friday to the mid 80s by Sunday, and lows will
continue at above normal readings in the mid to upper 60s. A return
to the active pattern then begins Monday night as another trough
digs into the western CONUS, and should continue through the end of
the forecast period until the trough ejects out.

&&

.Aviation...(For the 12Z TAFS through 12Z Friday Morning)
Issued at 617 AM CDT THU MAY 26 2016

Isolated to widely scattered thunderstorms will continue to be
possible in the vicinity of all KC-area terminals for a few hours
this morning, then thunderstorm activity should die down temporarily
for late morning and early afternoon. Storms are expected to
redevelop by mid to late afternoon across eastern KS, possibly
nearing the terminals as early as 20z but more likely after 00z.
Ceilings, in general, will stay above 3 kft, but may be briefly
reduced in stronger storms. Several rounds of thunderstorm activity
is expected, and may last through the end of the TAF period.

&&

.EAX Watches/Warnings/Advisories...
KS...None.
MO...None.
&&

Discussion...Laflin
Aviation...Laflin
Hazardous weather outlook, May 26, 3:51 AM CST, 4 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
451 AM CDT THU MAY 26 2016

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-271000-
ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-JOHNSON KS-
ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-PUTNAM-SCHUYLER-
HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-BUCHANAN-CLINTON-
CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-RAY-CARROLL-CHARITON-
RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-CASS-JOHNSON MO-PETTIS-
COOPER-BATES-HENRY-
451 AM CDT THU MAY 26 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND
WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...TODAY AND TONIGHT

 ISOLATED THUNDERSTORMS MAY DEVELOP ALONG A LINE FROM CENTRAL KANSAS
 THROUGH FAR NORTHWEST MISSOURI DURING THE LATE AFTERNOON OR EARLY
 EVENING HOURS...AND WILL GRADUALLY BECOME MORE NUMEROUS AND BUILD
 EASTWARD WITH TIME. THESE STORMS MAY BECOME SEVERE...PRODUCING
 LARGE HAIL...DAMAGING WINDS...AND A FEW TORNADOES ESPECIALLY EARLY
 IN THEIR LIFE CYCLE ACROSS NORTHEAST KANSAS AND NORTHWEST MISSOURI.
 THE SEVERE THREAT WILL TRANSITION MORE TO STRAIGHT LINE
 WINDS...HAIL...AND FLOODING AS STORMS MOVE EAST.

 MORE DETAILED INFORMATION CAN BE ACCESSED AT...
 HTTP://WWW.WEATHER.GOV/EAX/HWO

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

 THUNDERSTORMS WILL BE ONGOING FRIDAY MORNING...AND MAY CONTINUE
 THROUGH MUCH OF THE DAY. A FEW STRONG STORMS ARE POSSIBLE IN THE
 EVENING ACROSS EASTERN KANSAS AND FAR WESTERN MISSOURI..BUT THE
 SEVERE POTENTIAL WILL BE LIMITED BY MORNING STORMS...AND THE LESS
 CLEARING THAT OCCURS DURING THE DAY...THE LESSER THE POTENTIAL FOR
 SEVERE WEATHER THAT EVENING WILL BE.

 MORE DETAILED INFORMATION CAN BE ACCESSED AT...
 HTTP://WWW.WEATHER.GOV/EAX/HWO

In the hours before

Special weather statement, May 26, 2:59 AM CST, 5 hours 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
359 AM CDT THU MAY 26 2016

KSZ103>105-MOZ028-029-037-260945-
WYANDOTTE KS-JOHNSON KS-LEAVENWORTH KS-JACKSON MO-CLAY MO-PLATTE MO-
359 AM CDT THU MAY 26 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN LEAVENWORTH...
WYANDOTTE...JOHNSON...SOUTHEASTERN PLATTE...NORTHWESTERN JACKSON AND
CLAY COUNTIES UNTIL 445 AM CDT...

AT 359 AM CDT...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM NEAR FERRELVIEW TO
VINLAND...AND MOVING EAST AT 30 MPH.

DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
KANSAS CITY...OVERLAND PARK...OLATHE...INDEPENDENCE...SHAWNEE...
LENEXA...LEAWOOD...LIBERTY...GLADSTONE...PRAIRIE VILLAGE...GARDNER...
LANSING...EXCELSIOR SPRINGS...MERRIAM...MISSION...SMITHVILLE...
KEARNEY...BONNER SPRINGS...DE SOTO AND PARKVILLE.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
 INTERSTATE 70 IN MISSOURI BETWEEN MILE MARKERS 0 AND 7.
 INTERSTATE 70 IN KANSAS BETWEEN MILE MARKERS 410 AND 423.
 INTERSTATE 35 IN MISSOURI BETWEEN MILE MARKERS 0 AND 30.
 INTERSTATE 35 IN KANSAS BETWEEN MILE MARKERS 210 AND 235.
 INTERSTATE 29 BETWEEN MILE MARKERS 0 AND 17.
 INTERSTATE 635 BETWEEN MILE MARKERS 0 AND 12.
 INTERSTATE 435 BETWEEN MILE MARKERS 0 AND 61...AND BETWEEN MILE
MARKERS 76 AND 83.
 KANSAS TURNPIKE BETWEEN MILE MARKERS 215 AND 226.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
LEAD TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3943 9468 3943 9421 3939 9421 3880 9473
      3880 9505 3898 9506 3899 9507 3898 9509
      3896 9508 3897 9511 3897 9514
TIME...MOT...LOC 0859Z 279DEG 26KT 3937 9466 3886 9517

JULY
Local storm report, May 26, 6:51 AM CST, 1 hour 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
751 AM CDT THU MAY 26 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0141 AM     NON-TSTM WND GST 2 ENE GARDNER           38.82N 94.89W
05/26/2016  M61 MPH          JOHNSON            KS   ASOS

            IXD ASOS MEASURED 53 KNOT GUST ASSOCIATED WITH A HEAT
            BURST. TEMPERATURE ROSE 11 DEGREES IN TEN MINUTES AND THE

            DEWPOINT DROPPED 9 DEGREES IN THE SAME TEN MINUTE PERIOD.

&&

LG
Special weather statement, May 26, 7:59 AM CST, 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
859 AM CDT THU MAY 26 2016

KSZ025-103-MOZ028-261430-
ATCHISON KS-LEAVENWORTH KS-PLATTE MO-
859 AM CDT THU MAY 26 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN LEAVENWORTH...
SOUTHEASTERN ATCHISON AND NORTHERN PLATTE COUNTIES UNTIL 930 AM
CDT...

AT 859 AM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
LEAVENWORTH...MOVING NORTHEAST AT 40 MPH.

NICKEL SIZE HAIL WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
LEAVENWORTH...LANSING...PLATTE CITY...WESTON...DEARBORN...
CAMDEN POINT...EASTON...TRACY...FAIRMOUNT...FARLEY...IATAN...
EAST LEAVENWORTH...STILLINGS...POTTER...FORT LEAVENWORTH...
LOWEMONT...BEVERLY AND BEAN LAKE.

THIS INCLUDES INTERSTATE 29 BETWEEN MILE MARKERS 18 AND 30.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
OFFICE IN PLEASANT HILL.

&&

LAT...LON 3953 9509 3953 9475 3947 9465 3920 9488
      3920 9490 3917 9490 3934 9518 3940 9518
TIME...MOT...LOC 1359Z 214DEG 34KT 3933 9501

LG

The radar

The Pleasant Hill radar (KEAX), 49 km away, was scanning. The volume nearest the first event began at 14:38 UTC.

Open the radar archive at this moment

Event by event

25 hail, 9 thunderstorm wind, 2 flash flood, 1 high wind. Local standard time, as filed.

Hail, Johnson

When
May 26, 8:37 AM CST to 8:38 AM CST
Where
Johnson County, 1.94 mi N of Olathe
Measured
1.25 in hail
Reported by
Public
Coordinates
38.908, -94.816

This report was gathered via social media.

Hail, Johnson

When
May 26, 8:40 AM CST
Where
Johnson County, 1.92 mi SW of Lackmans
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
38.912, -94.798

Hail, Johnson

When
May 26, 8:42 AM CST
Where
Johnson County, 1.38 mi S of Lenexa
Measured
1 in hail
Reported by
Public
Coordinates
38.950, -94.730

This report was gathered via social media.

Hail, Johnson

When
May 26, 8:44 AM CST to 8:46 AM CST
Where
Johnson County, 2.15 mi E of Craig
Measured
1.5 in hail
Reported by
Public
Coordinates
38.970, -94.780

Hail, Johnson

When
May 26, 8:45 AM CST
Where
Johnson County, 0.86 mi ESE of Lackmans
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
38.927, -94.754

Hail, Johnson

When
May 26, 8:45 AM CST
Where
Johnson County, 2.17 mi WSW of Lenexa
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
38.962, -94.769

Hail, Johnson

When
May 26, 8:45 AM CST
Where
Johnson County, 0.85 mi ESE of Prairie Vlg
Measured
0.88 in hail
Reported by
Public
Coordinates
38.964, -94.686

Hail, Johnson

When
May 26, 8:45 AM CST
Where
Johnson County, 2.26 mi WSW of Shawnee
Measured
1 in hail
Reported by
Public
Coordinates
39.010, -94.760

This report was gathered via social media.

Hail, Johnson

When
May 26, 8:48 AM CST to 8:50 AM CST
Where
Johnson County, 2.69 mi W of Lackmans
Measured
1.5 in hail
Reported by
Public
Coordinates
38.930, -94.820

This report was gathered via social media.

Hail, Johnson

When
May 26, 8:55 AM CST
Where
Johnson County, 1.13 mi NNE of Lenexa
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.986, -94.724

Hail, Johnson

When
May 26, 8:56 AM CST
Where
Johnson County, 0.88 mi NE of Zarah
Measured
0.88 in hail
Reported by
Public
Coordinates
39.010, -94.810

This report was gathered via social media.

Hail, Johnson

When
May 26, 8:58 AM CST
Where
Johnson County, 1.38 mi S of Lenexa
Measured
0.75 in hail
Reported by
Public
Coordinates
38.950, -94.730

This report was gathered via social media.

Hail, Johnson

When
May 26, 9:01 AM CST
Where
Johnson County, Countryside
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
39.020, -94.670

Hail, Johnson

When
May 26, 9:02 AM CST
Where
Johnson County, 1.28 mi WSW of Shawnee
Measured
0.75 in hail
Reported by
Public
Coordinates
39.010, -94.740

This report was gathered via social media.

Hail, Leavenworth

When
May 26, 9:20 AM CST
Where
Leavenworth County, Jarbalo
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
39.200, -95.070

Hail, Atchison

When
May 26, 9:47 AM CST to 9:50 AM CST
Where
Atchison County, 2.13 mi E of Lancaster
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
39.570, -95.260

Hail, Atchison

When
May 26, 9:50 AM CST to 9:53 AM CST
Where
Atchison County, 5.55 mi N of Atchison
Measured
1.75 in hail
Reported by
Public
Coordinates
39.650, -95.140

This report was gathered via social media.

Hail, Leavenworth

When
May 26, 9:51 AM CST
Where
Leavenworth County, Easton
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
39.350, -95.120

Hail, Wyandotte

When
May 26, 9:51 AM CST to 9:54 AM CST
Where
Wyandotte County, 2.25 mi ESE of Kansas City
Measured
1.75 in hail
Reported by
Public
Coordinates
39.110, -94.630

This report was gathered via social media.

Hail, Doniphan

When
May 26, 9:52 AM CST
Where
Doniphan County, 0.87 mi SW of Brenner
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.660, -95.110

Hail, Wyandotte

When
May 26, 9:52 AM CST
Where
Wyandotte County, 2.25 mi ESE of Kansas City
Measured
1 in hail
Reported by
Public
Coordinates
39.110, -94.630

This report was gathered via social media.

Hail, Doniphan

When
May 26, 10:03 AM CST to 10:08 AM CST
Where
Doniphan County, 0.53 mi W of Troy
Measured
2.25 in hail
Reported by
Public
Coordinates
39.780, -95.090

This report was gathered via social media.

Hail, Doniphan

When
May 26, 11:03 AM CST
Where
Doniphan County, 0.53 mi E of Sparks
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
39.850, -95.170

Hail, Wyandotte

When
May 26, 11:15 AM CST
Where
Wyandotte County, 1.28 mi WSW of Bonner Spgs
Measured
1 in hail
Reported by
Public
Coordinates
39.040, -94.900

High Wind, Johnson

When
May 26, 12:41 PM CST to 12:51 PM CST
Where
Johnson forecast zone
Measured
53 kt (61 mph) measured gust
Reported by
ASOS
Coordinates
38.884, -94.822 (the zone’s center; the record gives no point)

The ASOS at New Century Airport in Gardner, Kansas recorded a 61 mph wind gust associated with a heat burst. The temperature rose 11 degrees in 10 minutes and the dew point dropped 9 degrees in the same period.

Thunderstorm Wind, Leavenworth

When
May 26, 2:44 PM CST to 2:45 PM CST
Where
Leavenworth County, Lansing
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
39.250, -94.900

Emergency Manager reported a 60 mph wind.

Flash Flood, Leavenworth

When
May 26, 4:03 PM CST to 5:03 PM CST
Where
Leavenworth County, 0.33 mi SSW of Wadsworth Station to 1.26 mi NNE of Fairmount
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
39.275, -94.901

Highway 5 just east of the correctional facility was closed.

Thunderstorm Wind, Wyandotte

When
May 26, 4:14 PM CST to 4:18 PM CST
Where
Wyandotte County, 0.69 mi N of Bonner Spgs
Measured
61 kt (70 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
39.060, -94.880

A 70 mph wind gust was reported by the Fire Department in Bonner Springs.

Thunderstorm Wind, Leavenworth

When
May 26, 4:15 PM CST to 4:18 PM CST
Where
Leavenworth County, 4.28 mi WSW of Basehor
Measured
65 kt (75 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
39.101, -95.001

A power pole and a large tree was down at 182nd and Evans Road.

Hail, Leavenworth

When
May 26, 4:17 PM CST
Where
Leavenworth County, 2.08 mi ESE of Basehor
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
39.118, -94.894

Thunderstorm Wind, Johnson

When
May 26, 4:25 PM CST to 4:27 PM CST
Where
Johnson County, Overland Park
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
38.980, -94.670

An 18 to 20 inch tree was down in Overland Park. This report was received via social media.

Thunderstorm Wind, Johnson

When
May 26, 4:26 PM CST to 4:29 PM CST
Where
Johnson County, 3.59 mi NNE of Morse
Measured
61 kt (70 mph) estimated gust
Reported by
Emergency Manager
Coordinates
38.901, -94.705

A 12 inch tree was down on a car at 126th and Switzer Road. It is unknown what type of car was damaged.

Thunderstorm Wind, Johnson

When
May 26, 4:28 PM CST to 4:31 PM CST
Where
Johnson County, 3.68 mi ESE of Lackmans
Measured
61 kt (70 mph) estimated gust
Reported by
Emergency Manager
Coordinates
38.913, -94.705

A large tree was split in half at 119th and Switzer in Overland Park.

Thunderstorm Wind, Johnson

When
May 26, 4:31 PM CST to 4:34 PM CST
Where
Johnson County, 1.27 mi ESE of Lackmans
Measured
61 kt (70 mph) estimated gust
Reported by
Emergency Manager
Coordinates
38.921, -94.750

An 8 inch tree was down at 115th and Greenwood in near Lenexa.

Thunderstorm Wind, Johnson

When
May 26, 4:36 PM CST to 4:39 PM CST
Where
Johnson County, 2.75 mi ESE of Lackmans
Measured
56 kt (64 mph) estimated gust
Reported by
Emergency Manager
Coordinates
38.913, -94.724

An 8 inch pear tree was down at 119th and Quivira.

Thunderstorm Wind, Johnson

When
May 26, 4:52 PM CST
Where
Johnson County, 0.84 mi ESE of Prairie Vlg
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.964, -94.686

Minor tree damage with 2 to 3 inch tree limbs down at 91st and Antioch.

Flash Flood, Johnson

When
May 26, 7:52 PM CST to 8:52 PM CST
Where
Johnson County, 0.89 mi SW of Gardner to 0.84 mi NNE of Gardner Arpt
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
38.812, -94.943

Water was covering the road at Waverly and 175th St.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2016Every state in 2016This day in weather historyWarnings in Kansas, May 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 637940, 637941, 637942, 637957, 637958, 637959, 637960, 637961, 637962, 637963, 637964, 637965, 637966, 637967, 637968, 637969, 637970, 637971, 637972, 637973, 637974, 637975, 637976, 637977, 638080, 638073, 637938, 638070, 638074, 638072, 638075, 638076, 638077, 638078, 638079, 638071, 637939.